Missouri, 2012

Flash Flood in Missouri, April 29 to 30, 2012

April 29 to 30, 2012 · NWS EAX · 1 event in 1 county or zone

Thunderstorms across central Missouri in the late evening hours, of April 29th, 2012, into the early morning hours of April 30th, 2012, caused one report of flash flooding in Cooper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms across central Missouri in the late evening hours, of April 29th, 2012, into the early morning hours of April 30th, 2012, caused one report of flash flooding in Cooper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 29, 6:48 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 29, 6:48 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT Sun Apr 29 2012

.UPDATE...
/743 PM CDT Sun Apr 29 2012/

Early evening analysis shows a warm front having lifted north this
afternoon into the vicinity of a line from Mound City Kansas to
Sedalia and Boonville. Convection this morning lifted north this
afternoon, resulting in broken clearing to the south of the front
which aloud buoyant energy to spread north across these areas. SPC
mesoscale analysis indicated that MLCAPE of 1500 J/KG exists within
the vicinity of the boundary, though both the 20Z and 00Z upper air
sounding from Springfield indicate notable inhibition aloft as a dry
wedge advected in around 700mb this afternoon. Storms developing and
moving northeast from east central Kansas and west central Missouri
have remained sub-severe thus far this evening as they appear to not
be able to fully liberate the convective energy due to the dry wedge
aloft. As such, storms have struggled to grow in height so far this
evening, but have noted some with weak and broad low level rotation
across Henry county likely associated with the surface boundary as
the shear within the elevated cloud bearing layers is rather
unidirectional.

For the rest of tonight, a dry slot noted on water vapor imagery
has shifted in across northwest Missouri and adjacent areas of
Kansas, and will limit the spread of any convection later in the
evening, so have trimmed POPs in that corner of the CWA for the
after midnight hours. Farther south, near the warm front, the loss
of diurnal heating seems to be shifting the warm front back south as
a couple observations points show backing winds. Synoptic, not
much to support storms at this time as the shortwave from this
mornings activity has shifted north, but later tonight the entrance
region to a 300mb jet streak will shift across southern Kansas and
southern Missouri. This should help focus activity late tonight
across areas near the frontal boundary, which looks to be settling
along the southeast edge of the forecast area. Isolated tornadoes
can not be ruled out this evening, but later tonight with 40 to 50
knots of relatively unidirectional shear, convective elements would
be expected to be more linear, so hail and winds are the primary
threats along with heavy rain. So, while the threat for severe
exists, it will be very conditional.

Otherwise, areas well north of the front will likely have to deal
with areas of fog tonight due to the amount of moisture stuck under
the inversion. Evening observations from KMCI already show fog
present.

Cutter

&&

.PREV DISCUSSION...
/337 PM CDT Sun Apr 29 2012/

Complicated forecast for the next few days as moist unstable airmass
combined with low level jet, surface boundaries, and weak upper level
waves interact for periodic chances of thunderstorms. Warm front over
southern Missouri and southern Kansas has made slow progress
northward today partly due to the widespread convection that moved
through late this morning and early this afternoon. Late this
afternoon boundary was approaching far southern sections of forecast
area. The warm front will likely act as the focus for thunderstorm
redevelopment into this evening particularly over the far southern
portion of the forecast area. With a moderately unstable airmass in
place and a decent amount of shear, severe thunderstorms are possible
over southern counties. Have tailored PoPs in the grids to be highest
in the southeast sections and then gradually tapering to the chance
category moving northwest. Heavy rain also a possibility with these
storms tonight, however flash flood guidance still quite high and
bulk of heavier precipitation this morning was to the south of
forecast area so flooding threat appears to be minimal at this time.

For the overnight hours the main focus for the low level jet appears
to shift to the south and east of the region. With boundary in
region, along with an abundance of moisture and instability, will not
rule out chances for convection over any of the forecast area but at
this time the best focus appears to be over southern and eastern
Missouri.

Should see warmer air push into the forecast area for Monday as
winds turn more southerly and temperatures rebound into the 70s. By
Monday night low level jet refocuses out over central Plains in
response to developing surface low over the high plains of Colorado
and weak upper level wave moving through the mean west-southwest
flow. Once again with plenty of moisture and instability to work with
would expect convective system to develop over central Plains and
move into region Monday night or early Tuesday morning. Heavy rain is
also a possibility during this time period, so depending on what
happens leading up to this time the flooding potential will need to
be monitored.

A deepening surface trough moves into the northern and central Plains
for Tuesday afternoon/evening increasing the threat for severe
weather. With moist unstable airmass already in place, increasing
shear in response to surface low pulling out into the Plains will
create conditions favorable for severe thunderstorms particularly
over the northwest part of the forecast area.

MJM

Medium Range (Wednesday-Sunday)...

The extended period of the forecast continues to show the threat for
additional rounds of precipitation across the region. A
southwesterly flow will persist through the end of the week as the
Central Plains are wedged between a ridge over the southeastern U.S.
and two passing troughs across the northern U.S. Best chances for
precipitation continue to be modified as models try to come
into better agreement with the timing and movement of embedded
shortwaves and frontal boundaries. Two surface lows should be
present over the central CONUS by mid week, one over Kansas and the
second approaching the Great Lakes region with a cold front
stretching between the two. Models show this boundary becoming
stationary over Iowa Wednesday and Thursday. Although better
precipitation chances look to be north of the forecast area, cannot
rule out the possibility for this activity to shift southward toward
the Missouri/Iowa border Wednesday into Thursday. Have kept slight
to chance pops in the forecast during that period. This boundary may
sag southward by Thursday afternoon and evening, resulting in the
potential for more shower and thunderstorm activity to shift
southward into the region. Conditions look to briefly clear out on
Friday as a ridge begins to develop over the Southern and Central
Plains. However, by the weekend another frontal boundary will move
into region resulting in additional precip chances. Temperatures
during this period continue to look well above normal thanks to the
persistent southerly flow, with highs in the upper 70s-middle 80s
and lows in the 60s.

ACH

&&

.AVIATION...

For the 00Z TAFS...expect IFR cigs to drop into LIFR category
tonight as fog will drop MVFR vis into LIFR vis category tonight.
There may be a few thunderstorms over in the VC of MKC over the next
hour or two but should remain south of MCI and STJ. Cigs/vis may
improve to low MVFR by late tomorrow morning but this may be
optimistic but does agree with guidance. Winds will be light out of
the north tonight through the overnight hours before becoming
variable around 05kts tomorrow afternoon.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Apr 29, 5:32 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT SUN APR 29 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301300-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
632 PM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS MUCH OF THE OUTLOOK AREA.
A FEW THUNDERSTORMS MAY BECOME SEVERE THIS EVENING SOUTH OF A LINE
FROM PAOLA TO BOONVILLE WITH LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS...THOUGH WITH A WARM FRONT IN THE AREA ISOLATED
TORNADOES CAN NOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST FOR MONDAY AND MONDAY NIGHT.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.
ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AND TUESDAY
EVENING. A FEW OF THESE STORMS MAY BE SEVERE...ESPECIALLY ACROSS
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TUESDAY EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT TIME FRAME. IT IS TOO EARLY TO DETERMINE IF
ANY OF THESE STORMS MAY BE SEVERE.

LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY WITH ANY OF THE
THUNDERSTORM ACTIVITY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF A PAOLA TO BOONVILLE LINE
THIS EVENING.

CUTTER

In the hours before

Special weather statement, Apr 29, 9:50 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 PM CDT SUN APR 29 2012

MOZ045-046-300415-
COOPER MO-PETTIS MO-
1050 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PETTIS AND WESTERN
COOPER COUNTIES UNTIL 1115 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF LA MONTE...OR 8 MILES NORTHWEST
OF SEDALIA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLIFTON CITY.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 87 AND 92.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3875 9289 3869 9340 3886 9345 3893 9312
      3893 9305 3895 9305 3897 9295
TIME...MOT...LOC 0350Z 258DEG 24KT 3880 9329

SM

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cooper

When
April 29, 10:46 PM CST to April 30, 4:46 AM CST
Where
Cooper County, 3.45 mi S of Bunceton to 3.54 mi S of Bunceton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.730, -92.800

MODOT had to close portions of Highway B and Highway 87 in Cooper County, due to water running over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370329.